Gynecomastia associated with highly active antiretroviral therapy

Citation
R. Manfredi et al., Gynecomastia associated with highly active antiretroviral therapy, ANN PHARMAC, 35(4), 2001, pp. 438-439
Citations number
13
Language
INGLESE
art.tipo
Article
Categorie Soggetti
Pharmacology
Journal title
ANNALS OF PHARMACOTHERAPY
ISSN journal
1060-0280 → ACNP
Volume
35
Issue
4
Year of publication
2001
Pages
438 - 439
Database
ISI
SICI code
1060-0280(200104)35:4<438:GAWHAA>2.0.ZU;2-T
Abstract
OBJECTIVE: TO report four cases of HIV-associated gynecomastia diagnosed du ring treatment with nucleoside analogs with or without protease inhibitors. CASE SUMMARY: Four HIV-infected patients developed gynecomastia while takin g two nucleoside analogs (stavudine combined with lamivudine in 3 patients, stavudine with didanosine in 1 patient) and protease inhibitors (indinavir , nelfinavir, ritonavir-saquinavir in 3 patients) all patients had received prior treatment with single or associated nucleoside analogs for greater t han or equal to 21 months. Gynecomastia occurred three to seven months afte r the start of a triple regimen in the first three patients, and 17 months after initiating the last dual nucleoside analog therapy in the remaining p atient. Liver, kidney, and thyroid function were normal: a routine endocrin ologic workup showed slight follicle-stimulating hormone and luteinizing ho rmone abnormalities in one patient only, Other possible causes of drug-or d isease-induced gynecomastia were excluded. A concurrent fat redistribution syndrome was present in three patients (including the patient who received nucleoside analogs only), while serum lipid and/or glucose concentration ab normalities were present in all patients. Gynecomastia remained unchanged d uring the subsequent seven- to 16-month follow-up, even after modification of antiretroviral therapy. DISCUSSION: Gynecomastia has been recently associated with antiretroviral t herapy, and all reported cases but one occurred two to 17 months after the start of a protease inhibitor-based regimen. Our experience underlines the possible occurrence of gynecomastia in the absence of protease inhibitor ad ministration, its persistence despite changes of antiretroviral regimen (th us resembling some signs related to lipodystrophy syndrome), and the appare ntly constant association with prolonged nucleoside analog administration ( especially stavudine). CONCLUSIONS: Gynecomastia should be included among emerging adverse effects of antiretroviral therapy, although its etiopathogenesis deserves further investigation.